Alert archive / North Dakota / Red Flag Warnings in 2025

Red Flag Warning 4, NWS Grand Forks, ND

May 5, 202514 counties in North Dakota; 9 counties in Minnesota

NWS Grand Forks, ND issued this red flag warning at May 5, 2025, 2:48 AM CDT for 14 counties in North Dakota; 9 counties in Minnesota. It took effect at May 5, 2025, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2025, 2:48 AM CDT (07:48 UTC)
In effect from
May 5, 2025, 11:00 AM CDT
Expired
May 5, 2025, 9:00 PM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND
All 23 counties

Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Cavalier County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 14 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2922 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS83 KFGF 050748
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
248 AM CDT Mon May 5 2025

MNZ001>005-007-008-013>015-NDZ007-008-016-026>030-038-039-054-
060000-
/O.NEW.KFGF.FW.W.0004.250505T1600Z-250506T0000Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Cavalier-Pembina-Eastern Walsh-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
248 AM CDT Mon May 5 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 7 PM CDT this evening.

* AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, 
  Kittson, Roseau, West Marshall, East Marshall, Pennington, Red 
  Lake and East Polk. In North Dakota, Cavalier, Pembina, 
  Eastern Walsh, Nelson, Grand Forks, Griggs, Steele, Traill, 
  Barnes, Cass and Western Walsh.

* WINDS...South 20 to 25 mph sustained with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
654 
WWUS83 KFGF 052003
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
303 PM CDT Mon May 5 2025

MNZ029-NDZ015-049-052-053-060000-
/O.EXA.KFGF.FW.W.0004.000000T0000Z-250506T0000Z/
Wilkin-Ramsey-Ransom-Sargent-Richland-
303 PM CDT Mon May 5 2025

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN NORTH 
DAKOTA AND WEST CENTRAL MINNESOTA...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CDT this evening.

* AFFECTED AREA...In Minnesota, Wilkin. In North Dakota, Ramsey, 
  Ransom, Sargent and Richland.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ001>005-007-008-013>015-NDZ007-008-016-026>030-038-039-054-
060000-
/O.CON.KFGF.FW.W.0004.000000T0000Z-250506T0000Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Cavalier-Pembina-Eastern Walsh-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
303 PM CDT Mon May 5 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN NORTH 
DAKOTA AND NORTHWEST MINNESOTA...

* AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, 
  Kittson, Roseau, West Marshall, East Marshall, Pennington, Red 
  Lake and East Polk. In North Dakota, Cavalier, Pembina, 
  Eastern Walsh, Nelson, Grand Forks, Griggs, Steele, Traill, 
  Barnes, Cass and Western Walsh.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
990 
WWUS83 KFGF 052229
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
529 PM CDT Mon May 5 2025

MNZ001>005-007-008-013>015-029-NDZ007-008-015-016-026>030-038-039-
049-052>054-060200-
/O.EXT.KFGF.FW.W.0004.000000T0000Z-250506T0200Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Cavalier-Pembina-Ramsey-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
529 PM CDT Mon May 5 2025

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN NORTH
DAKOTA NORTHWEST AND WEST CENTRAL MINNESOTA...

* AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, 
  Kittson, Roseau, West Marshall, East Marshall, Pennington, Red 
  Lake, East Polk and Wilkin. In North Dakota, Cavalier, 
  Pembina, Ramsey, Eastern Walsh, Nelson, Grand Forks, Griggs, 
  Steele, Traill, Barnes, Cass, Ransom, Sargent, Richland and 
  Western Walsh.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control. Outdoor burning is not recommended.

* ADDITIONAL DETAILS...Winds will shift to the north behind a
  front this evening. Isolated dry thunderstorms along this front
  may result in new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
397 
WWUS83 KFGF 060201
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
901 PM CDT Mon May 5 2025

MNZ001>005-007-008-013>015-029-NDZ007-008-015-016-026>030-038-039-
049-052>054-060315-
/O.EXP.KFGF.FW.W.0004.000000T0000Z-250506T0200Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Cavalier-Pembina-Ramsey-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
901 PM CDT Mon May 5 2025

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN NORTH DAKOTA
NORTHWEST AND WEST CENTRAL MINNESOTA...

Relative humidity is increasing across the region above 30
percent, with southerly winds less than 15 mph. A cold front is 
moving into northeast ND with a shift to the north and increase in
winds behind this front, however relative humidity values are 
much higher as this front arrives. The warning will be allowed to
expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at May 5, 12:46 AM CDT, 2 hours 2 minutes earlier. Its key messages:

  • Near critical to critical fire weather is expected once more on Monday. Look for widespread 20 to 30 percent RH values across most areas, with wind gusts up to 35 mph in eastern North Dakota and far northwest Minnesota.
Area forecast discussion, May 5, 12:46 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1246 AM CDT Mon May 5 2025

.KEY MESSAGES...

- Near critical to critical fire weather is expected once more
  on Monday. Look for widespread 20 to 30 percent RH values
  across most areas, with wind gusts up to 35 mph in eastern
  North Dakota and far northwest Minnesota.

&&

UPDATE Issued at 1046 PM CDT Sun May 4 2025

Winds are decreasing and RH values are rising as the boundary
layer decouples this evening. Therefore, critical fire weather
conditions have ended, with the Red Flag Warning expiring on
time at 9pm. The forecast remains on track.

UPDATE
Issued at 625 PM CDT Sun May 4 2025

RH values are still in the upper teens to lower 20s, with
southerly winds gusting up to 35 mph. Red Flag conditions are
still being met, with the warning running through 9 PM CDT.
Otherwise skies are sunny, and the forecast is on track.

&&

.DISCUSSION...
Issued at 333 PM CDT Sun May 4 2025

...Synopsis...

Upper ridging prevails today as a blocking pattern continues to
impact the central CONUS. Very warm temperatures and breezy south
winds are expected to persist through the remainder of the afternoon
into the evening before winds taper off slightly overnight. Heading
into Monday, the H5 ridge moves slightly east as an upper low
approaches from the west. This system will bring a chance for rain
and thunderstorms to parts of the area, primarily west of the Red
River in the Devils Lake Basin. Soundings indicate the presence of
very dry air at the surface, however, which could inhibit
precipitation from reaching the ground Monday afternoon and evening.
Much cooler temperatures arrive Tuesday in response to a cold front
that passes through the area late Monday night into Tuesday morning.
Breezy north winds are expected Tuesday, following the frontal
passage. The cooler temps persist into Wednesday before ridging
builds back into the area heading into Thursday and Friday. This
will bring a return to afternoon highs in the 70s and 80s.

...Critical Fire Weather this Afternoon...

Afternoon highs in the low 80s will combine with low dew points and
gusty south winds to support critical fire weather. As such, the Red
Flag warning remains in place through this evening. Look for RH
values in the upper teens to middle 20s for much of eastern North
Dakota and northwest Minnesota. Winds in these areas are sustained
at 17-25 mph with gusts to 35 mph. For west-central Minnesota, RH is
slightly higher (25-30 percent), with slightly lower winds (10-20
mph). Wind gusts will become less frequent this evening; however,
sustained winds will remain elevated until mixing subsides during
the overnight hours.

...Near Critical to Critical Fire Weather Monday...

Monday brings another day of highs in the 70s and 80s along with low
RH and gusty winds. Sustained south winds will be upwards of 20-25
mph with gusts once more in the 30-40 mph range, especially west of
the Red River. RH values are expected to range from 20-30 percent
with the driest conditions in northeast North Dakota and northwest
Minnesota.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1245 AM CDT Mon May 5 2025

VFR conditions throughout the TAF period. A low level jet sets
up overnight, which will lead to LLWS at all sites except KBJI.
Another cloudless day for Monday is forecasted, besides maybe
some high level cirrus into the afternoon. Winds will follow a
diurnal trend, lightest overnight, increasing with a few gusts
around 20 knots into the afternoon, decreasing again Monday
evening. Lower but still VFR clouds will start working their way
into KDVL late in the period.

&&

.FIRE WEATHER...
Issued at 1158 AM CDT Sat May 3 2025

Expanded the Red Flag Warning into northwest Minnesota through
this evening. RH values are expected to be slightly lower due to
warmer temperatures occurring earlier in the day, thus speeding
up the diurnal heating process. This morning, temps were 5-7
degrees above the hourly expectation, with this trend becoming
less noticeable as the day progresses. Overall, afternoon highs
will be similar to the previous forecast, but we will warm to
those values quicker than anticipated. Winds are tracking with
the forecast and are not in need of updates. Look for sustained
winds of 15-25 mph with gusts to 35 mph in Red Flag areas, with
slightly lower gusts elsewhere.

An additional chance for near critical to critical fire
conditions does arise Monday, with a cold front sweeping through
bringing low rain chances Monday evening. Questions in timing
of the frontal passage driving out the drier air as well as
cloud cover lower confidence in the potential for critical fire
conditions to arise, which may contribute to higher RH values
compared to today.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Rafferty
DISCUSSION...Lynch
AVIATION...Rafferty
FIRE WEATHER...Lynch
Hazardous weather outlook, May 4, 9:48 PM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
948 PM CDT Sun May 4 2025

MNZ017-024-028-031-032-060300-
South Beltrami-Hubbard-East Becker-East Otter Tail-Wadena-
948 PM CDT Sun May 4 2025

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ001>009-013>016-022-023-027-029-030-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-060300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-Mahnomen-South Clearwater-West Becker-
Wilkin-West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
948 PM CDT Sun May 4 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a medium chance for near critical fire weather
conditions Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

Nearby

Red Flag Warnings in North Dakota, 2025Red Flag Warnings in Minnesota, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.